Texas, 2009

Damaging Winds in Texas, June 10, 2009

June 10, 2009 · NWS AMA · 8 events in 4 counties and zones

Severe thunderstorms moved across the Texas Panhandle during the late morning and again in the evening hours. The storms in the evening developed ahead of a cold front that pushed southward across the Panhandles while an upper level disturbance moved across the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the Texas Panhandle during the late morning and again in the evening hours. The storms in the evening developed ahead of a cold front that pushed southward across the Panhandles while an upper level disturbance moved across the southern Plains. Some minor damage to trees and to a flag pole was reported but there were no injuries from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 10, 10:00 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 10, 10:00 AM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1100 AM CDT WED JUN 10 2009

.AVIATION...
UPPER AIR DISTURBANCE WILL CONTINUE TO LIFT NORTHEAST ACROSS COLORADO
TODAY. AHEAD OF THE DISTURBANCE...SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS MOST OF THE AREA THROUGH EARLY THIS EVENING. WINDS
HAVE SWITCHED AROUND TO THE NORTH AND NORTHWEST BEHIND A COLD FRONT
AND SURFACE TROUGH. WINDS SHOULD MOVE BACK AROUND TO THE SOUTH AND
SOUTHWEST TONIGHT AS FRONT LIFTS NORTH AND THEN THE FRONT WILL GET
PUSHED SOUTHWARD AGAIN EARLY THURSDAY MORNING. LOW CLOUDS MAY ALSO
DEVELOP BEHIND THE FRONT EARLY THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 1048 AM CDT WED JUN 10 2009/

UPDATE...
UPPER LEVEL SHORTWAVE TROUGH SWINGING THROUGH THE AREA IS RESPONSIBLE
FOR THE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
SOUTHEAST TEXAS PANHANDLE. COLD FRONT HAS MOVED BACK INTO THE REGION
AND WILL PROVIDE ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS
THROUGH TE AFTERNOON. MAIN REASON FOR THIS UPDATE IS TO INCREASE POPS
ACROSS THE BOARD WITH THE HIGHEST POPS CONCENTRATED IN THE EASTERN
TX PANHANDLE.

TAB

PREV DISCUSSION... /ISSUED 738 AM CDT WED JUN 10 2009/

UPDATE...
SENT OUT A QUICK UPDATE TO RAISE POPS AND GO WITH AREAL QUALIFIERS
ALL ZONES FOR TODAY BASED ON CURRENT RADAR TRENDS OVER NM.

ANDRADE

PREV DISCUSSION... /ISSUED 716 AM CDT WED JUN 10 2009/

AVIATION...
1200 UTC TAFS...CURRENT RADAR IMAGERY SHOW AN AREA OF SHOWERS IN
EASTERN NM TRIGGERED BY AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE
FOUR CORNERS REGION. EXPECT THESE SHOWERS AND POSSIBLE THUNDERSTORMS
AROUND 14Z AT KGUY/KDHT. MEANWHILE QUASI-STATIONARY SFC COLD FRONT
WAS SLOWLY SINKING INTO THE NORTHERN PORTION OF THE TX PANHANDLE.
THIS FRONT SHOULD GRADUALLY LIFT BACK NORTH DURING THE DAY. AREA OF
MVFR CIGS BEHIND THE FRONT WERE AFFECTING THE KGUY TERMINAL EARLY
THIS MORNING AND ONLY EXPECT THESE CIGS THROUGH 14Z BEFORE LIFTING.
THE UPPER DISTURBANCE SHOULD LIFT NEWRD TODAY AND WITH THE FRONT IN
THE AREA AND AN UNSTABLE AIRMASS IN PLACE...EXPECT SCATTERED THUNDERSTORMS
TODAY HOWEVER TIMING OF ANY STORM THAT WILL IMPACT THE TERMINAL IS
HARD TO PIN DOWN SO JUST INSERTED CB REMARKS.

FRONT WILL PUSH BACK SOUTH OVERNIGHT TONIGHT IN RESPONSE TO A SURFACE
LOW SLIDING ACROSS NORTH TX. THIS FRONT MAY TRIGGER ADDITIONAL
STORMS ALTHOUGH TIMING AGAIN OF STORMS IS UNCERTAIN.

AS FOR WINDS...EXPECT WINDS TO PICK UP AGAIN THIS AFTERNOON WITH
SUSTAINED WINDS AROUND 15-20 KTS WITH GUSTS UP TO NEAR 30 KTS. WINDS
AHEAD OF THE FRONT WILL REMAIN OUT OF THE SOUTHWEST AND EXPECT NORTH
WINDS AT KGUY TO VEER AROUND BY THIS AFTERNOON. AS THIS FRONT SINKS
SOUTHWARD OVERNIGHT...WINDS WILL VEER AROUND TO THE NORTHWEST WITH
SPEEDS DROPPING OFF TO AROUND 10 KTS.

CLK

PREV DISCUSSION... /ISSUED 445 AM CDT WED JUN 10 2009/

DISCUSSION...
WATER VAPOR AND IR SATELLITE IMAGERY CLEARLY DEPICT A WELL DEFINED
SRN STREAM UPPER LEVEL SHORTWAVE TROF MOVG ACROSS AZ INTO NM THIS MORNING.
THIS FEATURE HAS CAUSED SHOWERS AND TSTMS TO DVLP OVER SERN AZ INTO
NM AS IT HEADS NEWD. BASED ON STRENGTH AND CURRENT TRENDS...DECIDED
TO INCREASE POPS A BIT AND SPREAD THEM FURTHER W FOR TODAY...STARTING
THIS MORNING. ALSO...SURFACE COLD FRONT WILL SLOWLY HEAD SWD TODAY...PSBLY
GETTING INTO PARTS OF THE NRN TX PNHDL FOR A TIME BEFORE SLOWING UP
EVEN FURTHER...WAITING FOR ANOTHER PUSH THIS EVENING. UPPER LEVEL
SHORTWAVE TROF TO ZIP ACROSS SRN HIGH PLAINS LATER TODAY AND THIS
EVENING...WITH POP STRUCTURE RETAINED FOR TONIGHT...ALONG WITH
GENERAL TIMING OF COLD FRONTAL PASSAGE.

THIS PARTICULAR FRONTAL BOUNDARY WILL BE LURKING AROUND THE FCST AREA
FOR THE NEXT FEW DAYS AND WILL LIKELY PROVE TO BE A HEADACHE AS FAR
AS POSITION AND THE ROLE IT MAY PLAY IN PROVIDING A FOCUS FOR
ADDITIONAL TSTM DVLPMT...ALONG WITH PSBL DRYLINE AS WELL. MEANWHILE...
UA PROGS CONTINUE TO DEPICT ANOMALOUS WESTERLY FLOW MOVG INTO W COAST
WITH CORRESPONDING WRN US TROF SLATED TO HOLD FIRM NEXT SEVERAL DAYS
WHILE UPPER RIDGE BUILDS A BIT INTO CNTRL STATES LATE IN THE WEEK...THEN
SLIDING EWD EARLY NEXT WEEK. PNHDLS WILL BE IN PREVAILING SW FLOW ALOFT
WITH EMBEDDED...HARD TO TIME...MINOR UPPER LEVEL SHORTWAVE TROFS TRACKING
ACROSS THE CNTRL AND SRN HIGH PLAINS ON OCCASION. ALL OF THIS CONTINUES
TO SUPPORT THE ARGUMENT OF SLGT CHC POPS FOR THU NIGHT... FRI NIGHT...SAT
NIGHT...AND SUN NIGHT...AND THIS IS REFLECTED IN THE INHERITED GRIDS.
TEMPS TO WARM UP AND CLIMB TO ABV NORMAL VALUES AT TIMES DURG THE
EXTENDED PERIODS. MEXMOS VALUES NOT BAD AND ACCEPTED. USED THE AVG
VALUES OF THE MEX POPS FROM THE ENSEMBLE MEANS...WHICH IS IN LINE
WITH CURRENT POP GRIDS. OVERALL...PREVIOUS PCKG IS IN DECENT SHAPE
AND HAVE RETAINED ITS INTEGRITY.

ANDRADE

FIRE WEATHER...
HIGHER RELATIVE HUMIDITIES...LIGHTER WINDS...AND CONTINUED CHANCES
FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA WILL MITIGATE MAJOR
FIRE WEATHER CONCERNS FOR AT LEAST THE NEXT FEW DAYS.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/10
Hazardous weather outlook, Jun 10, 10:38 AM CST, 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 AM CDT WED JUN 10 2009

OKZ001>003-TXZ001>020-101800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1138 AM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES TODAY AND TONIGHT. SOME OF THESE STORMS MAY
BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS...ESPECIALLY OVER THE EASTERN TEXAS PANHANDLE. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN TEXAS PANHANDLE UNTIL
6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE DURING THE NIGHTTIME HOURS
THURSDAY THROUGH SUNDAY. A FEW OF THE STORMS THAT DEVELOP DURING ANY
OF THESE PERIODS MAY BECOME STRONG TO SEVERE...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
TEXAS PANHANDLE SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN AMARILLO.

TAB

In the hours before

Special weather statement, Jun 10, 9:39 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1039 AM CDT WED JUN 10 2009

TXZ018>020-101645-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-
1039 AM CDT WED JUN 10 2009

...LINE OF STRONG THUNDERSTORMS MOVING TOWARD DONLEY...COLLINGSWORTH
AND ARMSTRONG COUNTIES...

AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES
SOUTH OF WAYSIDE TO 44 MILES SOUTH OF HEDLEY...MOVING NORTHEAST AT
40 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LG

The radar

The Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collingsworth

When
June 10, 10:45 AM CST to 10:47 AM CST
Where
Collingsworth County, 0.57 mi E of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.850, -100.210

A cooperative observer estimated a thunderstorm wind gusts to fifty-two knots near Wellington. The winds also broke off four to five inch tree branches.

Thunderstorm Wind, Deaf Smith

When
June 10, 3:57 PM CST to 3:59 PM CST
Where
Deaf Smith County, Hereford
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.400

The Fire Department reported thunderstorm wind gusts around fifty knots in Hereford. These winds also reduced visibilities to less than one mile from blowing dust.

Thunderstorm Wind, Potter

When
June 10, 4:17 PM CST to 4:18 PM CST
Where
Potter County, 0.89 mi NE of Bushland
Measured
62 kt (71 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.060

Thunderstorm Wind, Potter

When
June 10, 4:17 PM CST
Where
Potter County, 6.36 mi ENE of Bushland
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.960

Thunderstorm Wind, Randall

When
June 10, 4:30 PM CST
Where
Randall County, 4.72 mi SSW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.140, -101.860

An off-duty National Weather Service employee estimated thunderstorm wind gusts of fifty-two knots about five miles south southwest of Amarillo.

Thunderstorm Wind, Potter

When
June 10, 4:30 PM CST to 4:32 PM CST
Where
Potter County, Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -101.820

A trained spotter estimated thunderstorm wind gusts around fifty-two knots around eight miles west of Amarillo. The wind gusts created blowing dust that reduced visibilities to less than one mile.

Thunderstorm Wind, Randall

When
June 10, 4:35 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
35.140, -101.890

An off-duty National Weather Service employee estimated thunderstorm wind gusts around fifty-six knots that snapped a flag pole at the base near Learning Tree Lane and Challenge Drive in Amarillo.

Thunderstorm Wind, Randall

When
June 10, 4:35 PM CST to 4:37 PM CST
Where
Randall County, 4.37 mi SW of Amarillo
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.160, -101.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176589, 176591, 176592, 176593, 176594, 176595, 176590, 176596.